Diphenhydramine is a commonly available over the counter medication. It is found in the majority of American households to treat a variety of ailments including seasonal allergies, anaphylaxis, and as a sleep aid. In an attempt to get high, adolescents (13 to 19 years of age) also abuse diphenhydramine. In 2014, the National Poison Data System Annual Report noted 29,704 case mentions reported to poison centers across the United States involving over the counter products containing diphenhydramine alone. This number does not include over the counter combination products.
Mechanism of Action: Diphenhydramine is a first generation antihistamine, exhibiting the majority of its therapeutic action by antagonizing H1 histamine receptors. Unfortunately, they are also dirty drugs, binding many different receptors. First generation antihistamines are more lipophilic than other antihistamines and easily penetrate the central nervous system where they exhibit muscarinic as well as adrenergic receptor binding.
Toxic dose: Adults typically tolerate up to 300mg of diphenhydramine without significant adverse events, while children cannot tolerate more than 7.5 mg/kg without the risk for clinically significant adverse events.
Clinical effects: With diphenhydramine overdose, whether accidental or intentional, patients can present with an anticholinergic toxidrome. This toxidrome is characterized by a compilation of symptoms associated with the antagonism of cholinergic receptors and includes: tachycardia, dry mucus membranes, hot and dry skin, flushed skin, dilated pupils, urinary retention, absent bowel sounds, altered mental status and hallucinations, and agitation. A common pneumonic taught to help with memorization is: “Hot as a hair, dry as a bone, blind as a bat, mad as a hatter, and red as a beat.” In overdose, due to diphenhydramine’s promiscuous molecular nature, cardiac sodium channel block may occur as evidenced by QRS widening. Seizures are also possible. Due to the slowing of gut motility, the pharmacokinetics may be prolonged and are not dependable for prediction of symptom duration in overdose. Toxicities from diphenhydramine could potentially last 12 to 48 hours – depending on the circumstances surrounding the ingestion.
Management: A diphenhydramine overdose is best managed by good symptomatic and supportive care. The majority of symptoms can be mediated with benzodiazepines. In patient’s that are having uncomfortable hallucinations or are potentially a danger to themselves, physostigmine can be considered. Physostigmine can reverse anticholinergic activity by inhibiting the acetylcholinesterases that break down acetylcholine, allowing more acetylcholine in the synapse to bind receptors. The half-life of physostigmine is only 1 to 2 hours, which creates a need for repeat dosing if used. Physostigmine is contraindicated in patients that have taken tricyclic amine antidepressants. Great caution is recommended when past medical history or ingestion history is unknown.
If QRS widening and hypotension occur, serum alkalinization with IV Sodium bicarbonate is indicated. Push pH to 7.6 with IV bicarbonate (in an adult, each amp increase pH aobut 0.1. Follow this with a sodium bicarbonate drip with two ampules of 8.4% sodium bicarbonate (50mEq per vial) in one liter of D5W and run it at maintenance. Due to sodium bicarbonate’s ability to drive potassium intracellularly, potassium should be periodically monitored and supplemented as needed. Blood gases should also be monitored periodically throughout treatment with sodium bicarbonate.
Recommendations: Patients that have intentionally or accidentally ingested at or over the toxic dose of diphenhydramine should be evaluated and monitored in a healthcare setting. Patients with tachycardia, agitation, and confusion can be treated with benzodiazepines. Physostigmine can be helpful in children, or patients with hallucinations difficult to manage as long as the benefits are greater than the risks with no contraindications. Please call the Tennessee Poison Center, 1-800-222-1222, to speak with a Poison Information Specialist for evidence based recommendations in the management of any poisoning or overdose.
This Question prepared by: Nena Bowman, PharmD, SPI (Specialist in Poison Information) Tennessee Poison Center
Welcome Nena Bowman, PharmD, who has just completed a Poison Center Fellowship in Salt Lake City, Utah and is now joining the Tennessee Poison Center staff.
We will be initiating a series of back to school Questions of the Week over the next month. Please send us any questions that you would like to have addressed./ds
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222